Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 308, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2003, 7:49 PM EDT for Knox County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 2, 2003, 8:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
187 WUUS54 KMRX 022349 SVRMRX TNC093-030045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 749 PM EDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN EAST TENNESSEE * UNTIL 845 PM EDT * AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF BEARDEN...OR 4 MILES WEST OF ALCOA...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEARDEN AROUND 820 PM EDT LAKE FOREST AROUND 830 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. LAT...LON 3585 8418 3592 8386 3602 8370 3614 8395 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT AUG 02 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SAT AUG 02 2003
MID/UPR LVL LOW NW OF AREA CONTINUES TO DOMINATE REGIONS
WEATHER. SHORT WAVE APPROACHES TONIGHT FROM W. TROUGHING
ASSOCIATED WITH UPR LOW BECOMES INCREASING SHARP THROUGH MON.
TONIGHT APPROACHING CONVECTION WILL BE AIDED BY GOOD UPR
DIFFLUENCE. ALSO INCREASINGLY CONVERGENT SW 1000-700 MB FLOW LATE
TONIGHT AND EARLY SUN. THE LLVL WINDS RELAX SOME ON SUN BUT BEST
LIFT SHOULD BE ARND 03/18Z AS AREA SETS UP UNDER RRQ OF STRENGTHENING
UPR JET TO NE. PWS INCREASE TO ABV 1.75. SOME LOCAL FLOODING
PROBLEMS POSSIBLE BUT QPF AND OTHER GUIDANCE DOES NOT SUPPORT VALUES
EXCEEDING FLOOD GUIDANCE. WILL HOLD OFF ON ISSUING WATCH BUT
CONDITIONS MAY WARRANT ONE LATER FOR SUN. COOL MID LVL TEMPS STAY TO
THE NW. SO EXPECT STRONG TSTMS BUT SVR POTENTIAL APPEARS LIMITED AT
THIS TIME. CONVECTION WILL CONTINUE INTO SUN EVE. MON AIRMASS DRIES
OUT SOME. MID/UPR TROUGH CONTINUES TO SHARPEN AS VIGOROUS LOOKING
SHORT WAVE ARRIVES IN THE LATE AFTN COINCIDENT WITH BEST AFTN
INSTABILITY. POTENTIAL FOR ISOLD SVR LOOKS PRETTY GOOD AT THIS TIME
FOR MON AFTN. TEMPS IN THE SHORT TERM REMAIN A COUPLE DEGREES INSIDE
CLIMO RANGE.
IN THE EXTENDED...SHORTWAVES ROTATING THROUGH THE AREA TUESDAY
THROUGH THURSDAY...WILL KEEP CHANCE POPS GOING ALL THREE DAYS WITH
THE BEST CHANCES DURING THE AFTERNOON AND EVENING. DRIER WEATHER
MOVES IN BY FRIDAY...WILL ADD SLIGHT CHANCE POPS FOR THE MOUNTAINS
AND DRY ELSEWHERE. WILL KEEP SATURDAY DRY FOR NOW...BUT STILL SOME
LINGERING MOISTURE ACROSS AREA.
CHA TT 070/083 069/086 068 17686
BBBBB 087/067 085/068 085/068 086/068 086 55333333221
TYS TT 068/082 068/084 064 17576
BBBBB 085/066 084/066 084/067 085/067 085 55333333221
TRI TT 066/080 064/079 061 17477
BBBBB 082/062 081/063 080/064 081/064 082 55333333221
OQT TT 068/083 069/084 064 17576
BBBBB 085/066 084/066 084/067 085/067 085 55333333221=
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
SON/GH
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EDT SAT AUG 02 2003
UPDATE TO REMOVE MORNING FOG AND IMPROVE SKY WORDING. RESISTED
UPPING POPS TONIGHT/SUN UNTIL GOOD LOOK AT 02/12Z RUNS.
SON
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT SAT AUG 2 2003
SHORT TERM...TODAY/TONIGHT...
CONVECTIVE COMPLEX OVER WRN HALF OF KY IS MOVING EAST WITH SOME
SIGNS OF WEAKENING AT THIS TIME. POP GRIDS FOR TODAY WERE RE-DRAWN
TO CONTOUR HIGHER POPS TODAY FOR NE PLATEAU AND LEE/WISE COUNTIES
BASED ON THIS ACTIVITY. STILL...WENT NO HIGHER THAN CHANCE POPS AND
SIMILAR TO THE MOS BLEND AND PREVIOUS GRIDS. SHAVED A COUPLE DEGREES
OFF OF MOS BLEND FOR HIGHS TODAY...BUT NOT MUCH CHANGE FROM EARLIER
GRIDS. WILL LOOK OVER MODELS AND FORECAST SOUNDINGS AND ASSESS THE
THREAT OF SEVERE THUNDERSTORMS FOR TODAY/TONIGHT...AS WRN PARTS OF
FORECAST AREA PLACED IN SLIGHT RISK OF SEVERE STORMS FOR DAY ONE.
TONIGHT...SLIGHT DIFFERENCES BETWEEN SHORT RANGE MODELS ON BEST TIME
FOR CONVECTIVE PCPN...AND WITH POSSIBLE SHORTWAVE ENERGY OVERNIGHT
THE POPS WERE NOT LIMITED TO EVENING ONLY. GENERALLY FELT BEST
CHANCE MIGHT BE MID EVENING TO JUST AFTER MIDNIGHT. KEPT SCATTERED
WORDING AND 12 HOUR MAX POP OF 50% FOR NOW.
SUNDAY THROUGH FRIDAY...UPPER LEVEL LOW MOVES SOUTH TO NEAR CHICAGO
BY MONDAY MORNING WITH DEEPENING UPPER TROUGH. A FRONTAL BOUNDARY
REACHES EAST TENNESSEE MONDAY THEN PUSHES SOUTH OF THE FORECAST
AREA TUESDAY. BOUNDARY BREAKS UP ACROSS THE SOUTHEAST STATES
WEDNESDAY AND THURSDAY. HIGH PRESSURE BUILDS IN FRIDAY. ETA BRINGS
SHORTWAVE IN MONDAY MORNING BUT GFS HOLDS OFF MAIN SHORTWAVE TO
SUNDAY EVENING AND THEN ANOTHER SHORTWAVE MOVES THROUGH WITH WEAK
COLD FRONT MONDAY. NOT TOO MANY BREAKS IN THE CLOUDS SUNDAY AND
MONDAY AS MOISTURE IS DRAWN NORTH AHEAD OF COOL FRONT. KEPT LIKELY
SHOWER AND THUNDERSTORM ACTIVITY SUNDAY. LARGE SCALE AND DEEP SOUTH
TO SOUTHWEST FLOW BETWEEN ATLANTIC UPPER HIGH AND MIDWEST TROUGH
WILL CONTINUE TO AID STRONG MOISTURE TRANSPORT OVER THE TENNESSEE
VALLEY. STRONG TO POSSIBLY SEVERE STORMS COULD OCCUR SUNDAY WITH
STRONG SHORTWAVE BUT LIMITING FACTOR WILL BE AMOUNT OF WARMING WITH
EXTENSIVE CLOUD COVER AND AREAS OF RAIN LIKELY DURING THE MORNING.
FCSTID =
CHA 88 70 85 70 / 40 50 60 50
TYS 85 68 84 67 / 40 50 60 50
TRI 83 66 81 64 / 40 50 60 50
OQT 85 68 84 67 / 40 50 60 50
TG/TD
*********************************************************************
EVENING FORECAST DISCUSSION UPDATE
920 PM EDT FRI AUG 01 2003
CONVECTION HAS DIED WITH GOING DOWN OF SUN. CLOUDS MOVING OVER AREA
PIECEMEAL AND FOG WILL FORM ON SCHEDULE...BUT BELIEVE THEY WILL KEEP
FOG FROM BECOMING DENSE OVER LARGE AREAS. WILL UPDATE ZONES TO
REMOVE EARLY WORDING AND CONVECTION, AND TO ADD AREAS OF IN
FRONT OF FOG.
BBHazardous weather outlook, Aug 2, 5:15 AM EDT, 14 hours 34 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 515 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... WARM AND MOIST AIR WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. AN AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST THROUGH CENTRAL KENTUCKY MAY WEAKEN...BEFORE REACHING THE CUMBERLAND PLATEAU AND SOUTHWESTERN VIRGINIA LATE THIS MORNING OR EARLY AFTERNOON. HOWEVER...THESE STORMS MAY LEAVE WEAK SURFACE BOUNDARIES TO HELP INITIATE MORE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE LATE TONIGHT WILL ALSO CAUSE AT LEAST A CHANCE OF SHOWERS AND STORMS OVERNIGHT. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY REACH STRONG TO SEVERE LEVELS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS...FLASH FLOODING...AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... CONDITIONS WILL REMAIN FAVORABLE FOR SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AHEAD OF A WEAK COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY. WINDS ALOFT WILL INCREASE WITH A CONTINUED SLIGHT CHANCE OF SEVERE STORMS. THE AIRMASS ACROSS THE REGION WILL REMAIN MOIST AND UNSTABLE INTO MONDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS LASTING WELL INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH MONDAY. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:37 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.